Florida, 2024

Flooding in Florida, September 1, 2024

September 1, 2024 · NWS MLB · 2 events in 1 county or zone

Storms produced heavy rainfall and flooded homes and businesses in Orlando.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Storms produced heavy rainfall and flooded homes and businesses in Orlando.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 1, 1:33 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Sep 1, 1:33 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
233 PM EDT Sun Sep 1 2024

...New DISCUSSION, MARINE...

.DISCUSSION...
Issued at 202 PM EDT Sun Sep 1 2024

...Deep tropical moisture in southeasterly flow will keep rain
chances high through much of the upcoming week...

...Locally high rainfall amounts of 2 to 3 inches will be possible
especially where multiple rounds of heavy downpours occur...

...A Moderate Risk for dangerous rip currents continues at the
beaches...

Current-Tonight...Numerous showers and isolated to scattered
lightning storms continue across the local coastal waters early this
afternoon. Expect activity to continue to increase inland from the
coast thru the afternoon with daytime heating and increasing
moisture. A focus will also be along any assemblance of a diffuse
sea breeze boundary, as well as from numerous outflow boundary
collisions. The activity over the coastal waters will remain fairly
active into tonight, though there could be an occasional lull here.
Primary storm impacts will continue to be lightning strikes,
gusty winds of 35-45 mph locally in a few storms, and torrential
downpours with some locations getting multiple rounds. This may
cause some minor/nuisance flooding of low-lying or prone areas.
Precip over land will decrease past sunset, though there will
remain at least an isolated chance for convection afterward in
this very moist airmass. Highest chances will be across the
coastal waters and along the coast tonight.

Else, high pressure remains situated over the western Atlc with
associated ridge axis north of the area providing for a fairly deep
S/SE flow. Southeasterly winds 10-15 mph with occasional higher
gusts will diminish to light this evening and overnight. H500
temps are hovering between -5C and -6C. PWATs continue to increase
with the surge of moisture (north to south) with values in excess
of 2 inches almost areawide.

Clouds should gradually diminish this evening across much of the
interior, but we may see periods of considerable cloudiness near
the coast and across the adjacent coastal waters where PoPs are
higher. Conditions remain humid with overnight lows in the 70s.

Previous extended forecast discussion modified...

Mon-Tue...The Atlantic ridge axis is shunted seaward as a large area
of high pressure builds from the Upper Midwest eastward across the
Ohio Valley and towards the northeast U.S. promoting an ESE/SE
flow locally. A weak frontal boundary on the southern periphery
of the high is pushed into the Southeast and towards North
Florida. Tropical moisture transported by the generally southeast
flow piles up against the front while the mid-level disturbance
meanders between the Bahamas, to off of the southeast FL and east
central FL coasts, and continues to produce clusters of storms.
Daily rain chances of 70 pct continue, with the primary storm
concern being heavy rainfall as profiles become saturated and
500mb temperatures warm to near -4C. NBM ensembles show the
highest rainfall amounts shift to the western side of the state
where a more typical sea breeze collision is expected as flow
becomes more easterly. Still, widespread rainfall amounts to
around 1" and locally high amounts to 2" stay on the menu.
Temperatures creep back up just a bit back to the U80s-L90s, but
will be dependent on cloud-cover which could knock some locations
down. Peak heat index values tick back up between 100-105.

Wed-Sat...A fair amount of uncertainty in the forecast given the
potential for surface disturbances developing along the
aforementioned stalled surface frontal boundary as it meanders
across North Florida, or from the disturbance over the Bahamas as
long as it lingers off of the FL east coast. That said, the GFS
and ECM are both in decent agreement for a surface disturbance
developing along the front somewhere from the North Gulf Coast to
offshore the southeast seaboard to eventually get swept up and
absorbed as a mid-upper level trough dives southward later in the
period. Until then, unsettled weather including high rain
chances, potential for heavy rainfall, and some warm and muggy
conditions will be likely as high moisture continues to be
transported across Florida.

&&

.MARINE...
Issued at 202 PM EDT Sun Sep 1 2024

Afternoon-Tonight...Numerous showers and isolated to scattered
lightning storms continue across the local coastal waters. This
activity is the result of deepening moisture, a weak disturbance
aloft, and associated surface troughing. Primary storm impacts
with this northward moving activity remain occasional to frequent
cloud-to-water lightning strikes, gusty winds, and rounds of
torrential downpours. Still cannot rule out an isolated waterspout
or two. Expect this higher threat for showers/storms to continue
thru tonight as well, though there could be a lull or two in
activity. While the aforementioned convection will disrupt the
wind field, including numerous outflow boundaries floating around
from the activity, primary forecast wind direction is forecast out
of the S/SE 10-15 kts and could be locally higher at times. Seas,
locally higher invof convection, will otherwise range 2-4 ft.

Mon-Thu...Previous Modified...High moisture and a disturbed
weather pattern will continue to keep unsettled conditions in
place. Additional storm complexes with high precip chances will
continue. Winds 10-15 kts remain generally southeasterly through
Tue, then become more shifty between SE/E Wed and Thu as high
pressure to the north builds offshore the eastern seaboard. Seas
generally 2-3 ft, but may increase to 3-5 ft in disturbed weather.

&&

.AVIATION...
(18Z TAFs)
Issued at 1239 PM EDT Sun Sep 1 2024

MCO IMPACTS:
- 60-70% chance of storms between 19-22Z. Occasional lightning,
  wind gusts 25-35 KT, brief IFR restrictions.

VFR outside of convection. Northward-moving scattered storms are
hugging the Treasure Coast at this hour, but this activity will
begin to migrate toward the Orlando area terminals after 19Z.
Lingering showers are expected along the coastal terminals. Most
terminals will be VFR/rain-free after 00Z. Later tonight, showers
return to the Treasure Coast terminals after 02/09Z. SE winds 5-15
KT, except stronger near storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  91  76  91 /  40  70  40  70
MCO  75  92  75  91 /  20  70  20  70
MLB  76  89  76  89 /  40  70  40  70
VRB  74  89  75  90 /  50  70  40  70
LEE  76  92  76  91 /  20  70  20  70
SFB  76  92  76  91 /  20  70  30  70
ORL  76  92  76  91 /  20  70  20  70
FPR  75  89  76  90 /  50  70  40  70

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

DISCUSSION...Sedlock
AVIATION...Heil
Hazardous weather outlook, Sep 1, 2:24 PM EST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
324 PM EDT Sun Sep 1 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-020200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
324 PM EDT Sun Sep 1 2024

This Hazardous Weather Outlook is for east central Florida.

.DAY ONE...This afternoon and tonight.

.THUNDERSTORM IMPACT...
Rounds of scattered lightning storms will be possible across east
central Florida through the afternoon and into the evening. A few
stronger storms may produce gusty winds to 40 to 45 mph and
frequent cloud to ground lightning strikes.

.EXCESSIVE RAINFALL IMPACT...
Slow moving or persistent heavier showers or storms will have the
potential to produce locally higher rainfall totals of 2 to 4
inches in a 60 to 90 minute period. These amounts could produce
minor flooding of roadways and poor drainage areas. Highest chance
for these amounts through the remainder of the afternoon and into
the evening will be near to north of a line from Lake Kissimmee
to the Cape.

.RIP CURRENT AND SURF IMPACT...
A Moderate Risk for dangerous rip currents continues at all
central Florida Atlantic beaches this holiday weekend. In
addition, there is also potential for a weak northward flowing
longshore current, and brief rough surf from higher seas produced
by offshore thunderstorms. Always swim near a lifeguard, and
never swim alone.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A high chance of daily lightning storms continues through the week.

Heat and humidity will produce peak heat index values up to 104-106,
especially around mid-week.

At least a Moderate risk of dangerous rip currents is expected to
continue at the beaches into next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Weitlich

In the hours before

Local storm report, Sep 1, 11:11 AM EST, 5 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
1211 PM EDT Sun Sep 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     Tstm Wnd Gst     3 E Snug Harbor         27.20N 80.17W
09/01/2024  M39 MPH          Martin             FL   Mesonet

            The WeatherSTEM site at House of Refuge
            measured a wind gust of 39MPH/34KTS from the
            south-southeast.

&&

JH
Special weather statement, Sep 1, 2:31 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Melbourne FL
331 PM EDT Sun Sep 1 2024

FLZ041-044-046-012000-
Northern Lake County FL-Seminole FL-Inland Volusia FL-
331 PM EDT Sun Sep 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SEMINOLE AND SOUTH
CENTRAL VOLUSIA COUNTIES THROUGH 400 PM EDT...

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sanford. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Deltona, Sanford, Lake Mary, Orange City, and DeBary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

If on or near Lake Monroe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 2877 8116 2876 8136 2894 8143 2896 8112
TIME...MOT...LOC 1930Z 175DEG 1KT 2884 8127

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Heil
Special weather statement, Sep 1, 3:31 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Melbourne FL
431 PM EDT Sun Sep 1 2024

FLZ045-046-012100-
Orange FL-Seminole FL-
431 PM EDT Sun Sep 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SEMINOLE AND
CENTRAL ORANGE COUNTIES THROUGH 500 PM EDT...

At 431 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orlando Executive Airport, or over College Park, moving north at 5
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orlando, Altamonte Springs, Oviedo, Winter Springs, and Winter Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. On rare occasions they can briefly touch down, producing wind
gusts over 50 mph. If a funnel cloud is spotted move indoors and
report your sighting to the National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2842 8134 2852 8149 2870 8139 2864 8111
TIME...MOT...LOC 2031Z 194DEG 7KT 2855 8135

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Heil
Local storm report, Sep 1, 3:58 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
458 PM EDT Sun Sep 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     Tstm Wnd Gst     2 W Azalea Park         28.55N 81.33W
09/01/2024  M41 MPH          Orange             FL   ASOS

            The ASOS at the Orlando Executive Airport
            measured a wind gust of 41MPH/35KTS from the
            west.

&&

MW
Local storm report, Sep 1, 4:10 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
510 PM EDT Sun Sep 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Rain             2 E Ormond Beach        29.28N 81.03W
09/01/2024  M3.11 Inch       Volusia            FL   Mesonet

            Mesonet station ORMCR 1 Mi E Ormond Beach
            reports 3.11 inches of rain in the last 3
            hours.

&&

JH
Local storm report, Sep 1, 4:13 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
513 PM EDT Sun Sep 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     Rain             2 NNE Orlando           28.52N 81.36W
09/01/2024  E4.50 Inch       Orange             FL   Mesonet

            An Ambient Weather network station near Lake
            Lancaster in Orlando reports 4.50 inches of
            rain so far today.

&&

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Orange

When
September 1, 4:15 PM EST
Where
Orange County, 0.69 mi S of Holden Hgts to 0.52 mi SSW of Holden Hgts
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
28.510, -81.380

Broadcast media reported knee-deep floodwater in the parking lot a business on Michigan Street in Orlando. Floodwaters entered at least one business. Photos were received of a car stranded along Michigan Street. One video showed cars driving through water that was at least one foot deep.

Flood, Orange

When
September 1, 4:15 PM EST
Where
Orange County, 0.69 mi S of Orlando to 0.28 mi SSE of Orlando
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
28.540, -81.370

Street flooding was reported in the Thornton Park neighborhood, with some vehicles partially submerged in water estimated to be waist-deep. Broadcast media reports some homes and an Orange County government office were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211225, 1211226.